Alert archive / California / Tornado Warnings in 1997
Tornado Warning 1, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at Mar 22, 1997, 4:09 PM PST for Kern County, California. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 22, 1997, 4:09 PM PST (00:09 UTC)
- Expired
- Mar 22, 1997, 4:45 PM PST
- In force
- 36 min
- Issued by
- NWS Hanford, CA
- Area
- Whole counties
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 4:30 PM PST | Hail 0.75 | Bakersfield, CA | |
| Mar 22, 4:37 PM PST | Tornado F0 | Mc Farland, CA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAT 230016 RRA TORFAT CAC029-230045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HANFORD CA 409 PM PST SAT MAR 22 1997 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 445 PM PST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CALIFORNIA ...WESTERN KERN COUNTY DOPPLER RADAR IN HANFORD INDICATES A POSSIBLE TORNADO IN THE VICINITY WASCO. THIS STORM WAS MOVING NORTH AROUND 10 MPH. DPERSONS IN THE AREAS OF WASCO SHOULD TAKE COVER NOW!! STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE NEWS SOURCE FOR FUTHER INFORMATION.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 22, 3:00 PM PST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 22, 3:00 PM PST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 300 PM PST SAT MAR 22 1997 CUTOFF LOW JUST OFFSHR CNTRL CA CONTS TO MOV SLOWLY EAST AND HAS TRIGGERED SHOWERS AND TSTMS ALONG THE COASTAL MTNS THIS AFTN. A FEW OF THESE MAY DRIFT INTO THE VLY THIS AFTN AND EVE. THE LOW WILL MOVE THRU THE CWFA TONIGHT AND THERE MAY BE A FEW SHOWERS IN THE SRN SIERNV AND TEHACHAPI MTNS TONIGHT AND EARLY SUNDAY AS WELL. THE LOW MOVES INTO AZ SUNDAY AFTN BRINGING AN END ANY MTN SHOWERS AND SKIES WILL BECOME MOSTLY SUNNY. THEN A RDG BEGINS TO BUILD BACK IN MONDAY WITH ABOVE NORMAL TEMPS CONTINUING THRU THE EXTENDED PD. FAT 1000 BFL 1000 YNP 1100 .HNX...NONE. FAT BU 052/078 051/081 048 99100 BFL BU 053/079 050/082 048 99100 YNP BU 040/065 039/069 039 99110 BEAN
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 4:04 PM PST | Severe Thunderstorm Warning | HNX | Kern | 56 min |
| Mar 22, 4:56 PM PST | Severe Thunderstorm Warning | HNX | Fresno | 64 min |
| Mar 22, 6:03 PM PST | Severe Thunderstorm Warning | HNX | Kings | 42 min |
| Mar 22, 6:45 PM PST | Severe Thunderstorm Warning | HNX | Kings | 45 min |
Nearby
Tornado Warnings in California, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.